Michigan, 2007Cold in Michigan, March 6, 2007
March 6, 2007 · NWS MQT · 7 events in 7 counties and zones
Fresh snow cover under clear skies and calm wind allowed temperatures to plummet to 20 below zero or colder over various interior locations of Upper Michigan on the morning of the 6th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Fresh snow cover under clear skies and calm wind allowed temperatures to plummet to 20 below zero or colder over various interior locations of Upper Michigan on the morning of the 6th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 5, 4:12 PM EST, 11 hours 48 minutes earlier.
Area forecast discussion, Mar 5, 4:12 PM EST, 11 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
412 PM EST MON MAR 5 2007
.SYNOPSIS...
KMQT 88D IMAGERY SHOWS MULTIBAND LES CONTINUING ACROSS THE CWFA AT
THIS TIME. WITH THE BL FLOW FROM AROUND 330 THE LES IS MAINLY
IMPACTING THE WESTERN UP AND LOCATIONS EAST OF MARQUETTE.
INTENSITIES ARE GENERALLY LIGHT...ALTHOUGH THE LINGERING GUSTY WINDS
ARE RESULTING IN LOCALLY VERY LOW VISIBILITIES DUE TO BLOWING SNOW.
LATEST MSAS ANALYSIS SHOWS THE 1040MB SURFACE HIGH OVER MANITOBA
SLOWLY SLIDING SOUTHEAST AS THE WESTERN UPPER RIDGE NUDGES EASTWARD.
.SHORT TERM (TONIGHT)...
AS THE SURFACE HIGH BUILDS IN TONIGHT WE WILL SEE THE GRADIENT BEGIN
TO SLACKEN AND THE FLOW BECOME MORE ANTICYCLONIC. WINDS SHOULD
DECREASE DRAMATICALLY AS WE HEAD THROUGH THE EARLY EVENING
HOURS...BUT WITH GUSTY WINDS CONTINUING FOR A BIT WILL KEEP THE
WINTER WEATHER ADVISORY GOING UNTIL 00Z FOR ALGER...LUCE...AND
NORTHERN SCHOOLCRAFT COUNTIES. AS THE GRADIENT SLACKENS FURTHER
LATER TONIGHT EXPECT TO SEE DECENT LAND BREEZES DEVELOP...WITH THE
VARIOUS HIGH RESOLUTION GUIDANCE ALL SUGGESTING A MID-LAKE
CONVERGENCE BAND OVER LAKE MICHIGAN AND THE DEVELOPMENT OF A
MESO-LOW OFFSHORE OF THE MUNISING AREA AFTER 06Z. WITH THE LAKE
CLOUDINESS GENERALLY CONFINED CLOSE TO THE LAKE SUPERIOR SHORE LATER
TONIGHT TEMPERATURES OVER INLAND AREAS COULD GET QUITE CHILLY...WITH
READINGS OVER THE INTERIOR CENTRAL AND WEST POSSIBLY GETTING DOWN
BETWEEN 15 AND 20 BELOW...ESPECIALLY WITH MID-HIGH CLOUDS NOT
EXPECTED TO MAKE IT INTO THE AREA UNTIL VERY LATE TONIGHT.
.LONG TERM (TUESDAY THROUGH MONDAY)...
SURFACE HIGH PRESSURE WILL BE OVERHEAD TO START OFF THIS
PERIOD...TUESDAY MORNING. HOWEVER IT WILL QUICKLY SHIFT AND BE OVER
THE SOUTHERN GREAT LAKES BY 00Z WEDNESDAY. ANOTHER AREA OF HIGH
PRESSURE WILL BE POSITIONED ACROSS CENTRAL CANADA...CENTERED OVER
NORTHERN SASKATCHEWAN AND MANITOBA AT THIS TIME. IN BETWEEN THESE
TWO SYSTEMS...UPPER MICHIGAN WILL BE AFFECTED BY A RELATIVELY SMALL
AREA OF LOW PRESSURE FOR TUESDAY NIGHT INTO WEDNESDAY AFTERNOON.
THIS IS WHEN WE ARE EXPECTING OUR NEXT WAVE OF LIGHT TO MODERATE
SNOW...WITH HEAVY LAKE ENHANCED SNOW POSSIBLE DOWNWIND OF LAKE
MICHIGAN IN SOUTHERN SCHOOLCRAFT COUNTY FROM MANISTIQUE TO GERMFASK.
THE MAIN ISSUE TO WATCH WILL BE FAVORABLE WIND DIRECTION...REMAINING
OVER THIS AREA FOR A SIGNIFICANT AMOUNT OF TIME. MAY NEED AN
ADVISORY FOR SOUTHERN SCHOOLCRAFT WITH LATER FORECAST ISSUANCES.
WINDS BECOME MORE FAVORABLE...FROM A SOUTH TO SOUTHWESTERLY
DIRECTION BEGINNING 21Z TUESDAY THROUGH ROUGHLY THE 03-06Z WEDNESDAY
TIME PERIOD. THERE ARE SIGNIFICANT DIFFERENCES BETWEEN THE MODELS
AND PREFERRED WIND DIRECTION AT THIS TIME. THE GFS IS MORE WESTERLY
WITH THE WIND...WHILE THE MORE FAVORED NAM WOULD RESULT IN MORE SNOW
WITH A SLIGHTLY MORE SOUTHERLY FLOW.
THE SURFACE HIGH PREVIOUSLY OVER CENTRAL CANADA WILL SLIDE TO
NORTHERN MINNESOTA BY 12Z WEDNESDAY AND THEN SOUTHERN MINNESOTA AND
IOWA BY 00Z THURSDAY...WITH INFLUENCE STRETCHING NORTHEASTWARD OVER
THE UPPER PENINSULA AND LAKE SUPERIOR. A PERIOD OF DRY WEATHER IS
STILL FIGURED FOR OUR REGION FOR WEDNESDAY NIGHT AND THURSDAY.
THE NEXT SYSTEM WILL COME IN FOR THE END OF THE WORK WEEK...AS THE
SURFACE LOW SLIDES TO OUR NORTH...ACROSS CENTRAL ONTARIO. SLOWED
DOWN THE ONSET OF 30 POPS FOR THURSDAY NIGHT INTO FRIDAY.
REMAINDER OF FORECAST (FRI THROUGH MON)...UPPER TROUGH OVER THE
NERON U.S. EARLY IN THE EXTENDED PERIOD WILL SLOWLY LIFT
ENEWD...ALLOWING A SOMEWHAT MORE ZONAL PATTERN TO EVOLVE. THE
PROGRESSIVE FLOW WILL PERMIT A COUPLE OF IMPULSES TO PUSH EWD ALONG
THE U.S./CANADIAN BORDER. NOT SURPRISING...MODELS ARE NOT EXHIBITING
VERY GOOD CONSISTENCY REGARDING TIMING OR STRENGTH OF THESE
FEATURES. INITIAL WAVE IS STILL FORECAST TO IMPACT REGION ROUGHLY
FRI INTO SAT -- GFS APPEARS TO BE TRENDING STRONGER WITH INITIAL
FEATURE. WITH AN EARLY MARCH...SOUTHERLY FLOW/WAA PATTERN
EVOLVING...FORECAST WILL INCLUDE A RAIN-SNOW MIX ON FRI. WILL
GRADUALLY TRANSITION PRECIP TO JUST SNOW BY LATE SAT AS CAA DEVELOPS
ON BACKSIDE OF SYSTEM. WILL TENTATIVELY KEEP FORECAST DRY
SUNDAY...BEFORE A RISK OF RAIN ARRIVES MONDAY WITH THE NEXT WAVE
(THOUGH MUCH UNCERTAINTY EXISTS REGARDING TIMING AND THERMAL
STRUCTURE OF THIS FEATURE). HIGHS IN THE 30S EARLY IN THE PERIOD
(NEAR CLIMATOLOGICAL NORMS) WILL GRADUALLY MODERATE INTO THE UPPER
30S TO LOWER 40S BY MONDAY.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING MIZ006-007-085.
WINTER WEATHER ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR MIZ014.
HEAVY FREEZING SPRAY WARNING EAST HALF LAKE SUPERIOR THROUGH THIS
EVENING.
&&
.SHORT TERM...TM/JLL
.LONG TERM...KF/SMITH
Hazardous weather outlook, Mar 5, 4:02 PM EST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
402 PM EST MON MAR 5 2007
MIZ001>007-009>014-084-085-061300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
402 PM EST MON MAR 5 2007 /302 PM CST MON MAR 5 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A POTENTIAL FOR A WIDESPREAD LIGHT TO MODERATE SNOW OVER
WEST AND CENTRAL UPPER MICHIGAN TUESDAY AND TUESDAY NIGHT. DURING
THIS TIME...HEAVY LAKE ENHANCED SNOW MAY OCCUR DOWNWIND OF LAKE
MICHIGAN IN SOUTHERN SCHOOLCRAFT COUNTY FROM MANISTIQUE TO
GERMFASK...MAINLY FROM LATE TUESDAY AFTERNOON INTO EARLY WEDNESDAY
MORNING. STAY TUNED FOR FUTURE PRODUCTS FROM YOUR NATIONAL WEATHER
SERVICE REGARDING THIS STORM...AS LAKE EFFECT ADVISORIES OR
WARNINGS MAY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LSZ221-241>248-263-264-061300-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
402 PM EST MON MAR 5 2007 /302 PM CST MON MAR 5 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
HEAVY FREEZING SPRAY WILL ACCUMULATE ON EXPOSED SURFACES ON AND
NEAR LAKE SUPERIOR THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ221-248-262-061300-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
402 PM EST MON MAR 5 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
KF
Cold/Wind Chill, Baraga
- When
- March 6, 4:00 AM EST to 8:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The mininum temperature plummeted to 28 degrees below zero at Herman on the morning of the 6th.
Cold/Wind Chill, Delta
- When
- March 6, 4:00 AM EST to 8:00 AM EST
- Where
- Delta forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
The Stonington RAWS observing site reported a minimum temperature of 22 degrees below zero on the morning of the 6th.
Cold/Wind Chill, Keweenaw
- When
- March 6, 4:00 AM EST to 8:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The Mohawk observer reported a minimum temperature of 22 degrees below zero on the morning of the 6th.
Cold/Wind Chill, Marquette
- When
- March 6, 4:00 AM EST to 8:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The Champion observer reported a minimum temperature of 31 degrees below zero on the morning of the 6th.
Cold/Wind Chill, Southern Houghton
- When
- March 6, 4:00 AM EST to 8:00 AM EST
- Where
- Southern Houghton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
A spotter south of Kenton reported a minimum temperature of 22 degrees below zero on the morning of the 6th.
Cold/Wind Chill, Dickinson
- When
- March 6, 4:00 AM CST to 8:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
The Randville RAWS observing site reported a minimum temperature of 23 degrees below zero on the morning of the 6th.
Cold/Wind Chill, Iron
- When
- March 6, 4:00 AM CST to 8:00 AM CST
- Where
- Iron forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
The Amasa observer reported a minimum temperature of 25 degrees below zero on the morning of the 6th.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in New York, March 6 to 9, 20071 death · 1 event
- Cold in New Jersey, March 6, 200721 events
- Extreme Cold in Vermont, March 6, 200716 events
- Extreme Cold in Pennsylvania, March 6, 200713 events
- Cold in Pennsylvania, March 6, 200710 events
- Extreme Cold in New York, March 6, 20079 events
- Astronomical Low Tide in New Jersey, March 6, 20076 events
- Cold in Maryland, March 6, 20075 events
- Extreme Cold in Maine, March 6 to 9, 20075 events
- Cold in Delaware, March 6, 20074 events
- Astronomical Low Tide in New Jersey, March 6 to 7, 20074 events
- Heavy Snow in Michigan, March 6 to 7, 20073 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23244, 23258, 23261, 23262, 23263, 23257, 23260.